Mississippi, 2024Damaging Winds in Mississippi, September 24, 2024
September 24, 2024 · NWS JAN · 3 events in 2 counties and zones
Severe storms produced several damaging wind gusts in Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms produced several damaging wind gusts in Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 24, 2:04 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Sep 24, 2:04 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
304 PM CDT Tue Sep 24 2024
...New DISCUSSION...
.DISCUSSION...
Issued at 303 PM CDT Tue Sep 24 2024
Today and Tonight...
The forecast remains on track today: Today's forecast looks to bring
rain showers (30-50% coverage) and cloudy conditions along a weak
frontal boundary pushing into the area. Current observations
establish the boundary through the southeastern corner of Arkansas
with surface temperatures and dew points lower in central AR. The
upper level dynamics associated with the attendant low have begun to
shift northward, cutting off any major support and therefore chances
for significant deepening and subsequent strengthening of the
feature have diminished. Unsurprisingly, this cut off low, has lost
a lot of momentum and is projected to slowly amble its way through
the region today.
Afternoon heating coupled with an upper level disturbance is
expected to provide lift today to support the develop of scattered
showers with embedded thunderstorms. The line of showers is not
expected to be completely filled in, so some sites may not see any
rainfall today. There is a possibility for isolated strong storms
due to a combination of instability and deep effective shear of 40-
45kts, which have the potential to produce gusty thunderstorms with
small hail. The convective outlook marginal risk area remains just
to our north across northeast Mississippi.
Another lobe of energy is forecast to pivot through the region
during the late parts of tonight and into the early morning
tomorrow. Providing us with a substantial increase in overall
coverage (35%-70%). There's some indication of slower propagation of
activity during this timeframe which could result in locally higher
rain totals of 1-2".
This afternoon will be our last bout of temperatures breaking into
the low 90s F for the foreseeable feature as the front is expected
to bring widespread cloudiness over the CWA for the next few days.
The incoming regime will establish a more seasonal temperature
profile, with highs in the mid to low 80s F and lows in the low 60s
F.
The 850mb front is expected to stall out over the region, and with
minor overnight retrograding, we will likely see a repeat of today's
weather over the next few days.
Tomorrow and Thursday...
Light rain showers will be the main topic of discussion as it is
projected to dominate throughout the forecast area Wednesday. The
intensity and coverage will be less impressive tomorrow, as our
major source of ascent will have pivoted around the upstream low and
migrated into TN tomorrow. Hourly rain rates are projected to be at
or below 0.01/hr for all sites, with the exception of the areas
surrounding Winston county which could see totals for the 48 hour
period exceeding an inch.
Thursday Night through Friday Night...
The late week and weekend period will be characterized by an
unorthodox Fujiwhara-like intercyclonic setup. While the low
associated with the aforementioned stalled out frontal boundary
lingers in western TN/central AR, another cyclonic feature, tropical
in nature, will make its way ashore near the Florida panhandle from
the Gulf of Mexico. This unorthodox interplay will have Helene pull
in moisture from the Gulf, rotating around the low before feeding
into the Low in western TN/central AR. The moisture transport around
the mid latitude will feed into and over Tennessee, before the
making its way over the CWA in the form of cloudy residue; since
most the moisture will have rained out before reaching us. That
being said there looks to be a narrow channel of precipitation that
may develop through far east and northern reaches of the area of
responsibility, in the lead up to Helene moving into Georgia.
Saturday through Tuesday...
We look to return to a more typical mid latitude setup as Helene
merges with the cut-off low, and upper level dynamics sweep
southward and begin to pull the low off towards the mid Atlantic
seaboard. A restoration of seasonal weather is in store for the
remainder of the forecast, with highs in the mid to low 80s and lows
in the mid to low 60s F and stark precipitation chances./OAJ/
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue Sep 24 2024
VFR flight conditions will persist across all sites for the
beginning of the TAF period. Expect southeasterly winds between
5-10 kts. -RA/VCTS will be possible this afternoon and evening.
As a result, MVFR/IFR flight categories will be possible towards
the end of the TAF period. /OAJ/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 82 64 80 / 70 50 20 20
Meridian 68 81 64 79 / 70 60 40 30
Vicksburg 68 83 63 81 / 50 40 10 10
Hattiesburg 71 88 67 83 / 30 50 30 20
Natchez 69 84 64 81 / 40 40 10 10
Greenville 64 80 61 78 / 10 30 10 10
Greenwood 65 81 61 81 / 20 30 10 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
OAJ/OAJ/OAJ
In the hours before
Special weather statement, Sep 24, 4:06 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
506 PM CDT Tue Sep 24 2024
MSZ027-028-242245-
Carroll MS-Montgomery MS-
506 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARROLL AND
SOUTHWESTERN MONTGOMERY COUNTIES THROUGH 545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emory, or near Vaiden, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vaiden and Poplar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3331 8950 3328 8961 3329 8970 3326 8971
3323 8982 3326 8990 3330 8994 3351 8964
TIME...MOT...LOC 2206Z 245DEG 24KT 3329 8985
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DLSpecial weather statement, Sep 24, 4:53 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
553 PM CDT Tue Sep 24 2024
MSZ026-028-029-242330-
Grenada MS-Montgomery MS-Webster MS-
553 PM CDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRENADA...
NORTHWESTERN WEBSTER AND NORTH CENTRAL MONTGOMERY COUNTIES THROUGH
630 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lodi, or 11 miles northeast of Winona, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lodi, Embry, and Sweatman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3372 8951 3372 8943 3363 8931 3349 8952
3362 8962 3378 8951
TIME...MOT...LOC 2253Z 224DEG 26KT 3356 8955
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DLSpecial weather statement, Sep 24, 5:17 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
617 PM CDT Tue Sep 24 2024
LAZ015-023-250000-
Richland LA-Franklin LA-
617 PM CDT Tue Sep 24 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RICHLAND AND
NORTHWESTERN FRANKLIN PARISHES THROUGH 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hebert, or 8 miles northeast of Columbia, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winnsboro, Mangham, Baskin, Liddieville, Archibald, Buckner, and
Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 9201 3246 9190 3218 9157 3200 9190
3204 9190 3207 9193 3209 9187 3212 9187
3214 9190 3217 9190 3218 9194 3217 9198
3220 9198 3219 9201 3221 9199 3223 9201
3225 9199 3225 9200 3228 9200 3228 9203
TIME...MOT...LOC 2317Z 227DEG 24KT 3217 9195
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DLThunderstorm Wind, Webster
- When
- September 24, 5:21 PM CST
- Where
- Webster County, 1.72 mi E of Cadaretta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.700, -89.420
A tree down was blown down on Cadaretta Road near Spring Hill.
Thunderstorm Wind, Yazoo
- When
- September 24, 6:57 PM CST
- Where
- Yazoo County, 5.4 mi ESE of Fordyke
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.880, -90.040
Wind damaged the roof of a mobile home.
Thunderstorm Wind, Yazoo
- When
- September 24, 7:00 PM CST
- Where
- Yazoo County, 4.29 mi ESE of Fordyke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.880, -90.060
A tree was blown down on MS Hwy 432.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Indiana, September 24, 20242 injured · $850,000 · EF1 · 4 events
- Hail and Damaging Winds in Tennessee, September 24, 20243 injured · $280,000 · 1 in hail · 25 events
- Hail and Damaging Wind in Oklahoma, September 24, 2024$20,000 · 2.75 in hail · 55 events
- Hail and Damaging Winds in South Carolina, September 24, 2024$155,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, September 24, 2024$54,000 · 3 in hail · 25 events
- Tornado in Michigan, September 24, 2024$100,000 · EF0 · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 24 to 25, 2024$67,000 · 50 kt wind · 7 events
- Tornado and Hail in Tennessee, September 24, 2024EF1 · 4 events
- Tornado and Hail in Ohio, September 24, 2024$27,000 · EF0 · 4 events
- Flash Flooding and Hail in Virginia, September 24, 2024$15,000 · 1.75 in hail · 13 events
- Tornado and Hail in West Virginia, September 24 to 25, 2024$13,000 · 1 in hail · 10 events
- Damaging Winds in Kentucky, September 24, 2024$14,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216745, 1216746, 1216747.